Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 64, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 15, 2012, 2:38 PM MDT for Fall River County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2012, 2:38 PM MDT (20:38 UTC)
- Expired
- Jun 15, 2012, 3:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Fall River County, SD
The radar
The Rapid City radar (KUDX), 113 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:24 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 15, 1:24 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 124 PM MDT FRI JUN 15 2012 .DISCUSSION...UPPER LEVEL ANALYSIS HAS WEST TO SOUTHWEST FLOW ACROSS THE NORTHERN PLAINS...WITH SHORTWAVE TROF CROSSING SOUTHERN ALBERTA AND SASKATCHEWAN. SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY ACROSS MUCH OF THE AREA...WITH SOME STORMS STARTING TO FIRE OFF OF THE LARAMIE RANGE IN WYOMING. 19Z SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER MINNESOTA AND THE EASTERN DAKOTAS...WITH LOW PRESSURE DEVELOPING ACROSS SOUTHEASTERN WYOMING AND INVERTED TROF STRETCHING NORTH INTO EASTERN MONTANA. WINDS HAVE ALREADY SWITCHED TO THE NORTHWEST IN GILLETTE WYOMING. TEMPERATURES ARE CURRENTLY IN THE UPPER 70S TO AROUND 90 DEGREES...WITH WINDS GENERALLY OUT OF THE SOUTH TO SOUTHEAST AT 10 TO 25 MPH. LATE THIS AFTERNOON...SURFACE HIGH PRESSURE WILL CONTINUE TO SHIFT EAST THIS AFTERNOON AS THE SURFACE TROF NUDGES INTO WESTERN SOUTH DAKOTA. SOUTHERLY BOUNDARY LAYER WINDS WILL CONTINUE TO BRING ADDITIONAL MOISTURE TO MUCH OF THE AREA. THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED. INSTABILITY PARAMETERS AND SHEAR PROFILES INDICATE THAT SEVERE STORMS WILL BE PROBABLE THIS AFTERNOON ACROSS MUCH OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...MAINLY ACROSS THE SOUTH DAKOTA PLAINS...WITH ACTIVITY WINDING DOWN ACROSS NORTHEAST WYOMING EARLY IN THE EVENING. SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS THE SOUTH DAKOTA PLAINS. SURFACE TROF/COLD FRONT WILL MOVE THROUGH THE FORECAST AREA BY EARLY MORNING...BRINGING NORTHWESTERLY WINDS AND COOLER TEMPERATURES. SATURDAY...A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA SATURDAY MORNING...BUT OTHERWISE SATURDAY LOOKS TO BE A DRY AND MILD DAY. HIGHS WILL BE SLIGHTLY COOLER THAN FRIDAY...BUT STILL IN THE 70S AND LOWER 80S. NORTHWEST WINDS MAY BE BREEZY ACROSS THE SOUTH DAKOTA PLAINS AS CANADIAN HIGH PRESSURE SLIDES ACROSS THE WESTERN DAKOTAS. SUNDAY...WINDS WILL TURN SOUTHERLY AGAIN AS SURFACE HIGH PRESSURE SHIFTS SOUTHEAST OF THE DAKOTAS. WARM AND MOIST AIR WILL AGAIN BE ADVECTED INTO THE AREA...AND HIGHS SUNDAY WILL CLIMB INTO THE MID 80S TO MID 90S. MOST OF THE ENERGY WITH THIS SYSTEM IS EXPECTED TO STAY TO THE NORTH. NORTHWEST SOUTH DAKOTA MAY GET CLIPPED WITH A FEW SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...BUT MOST OF THE AREA IS EXPECTED TO REMAIN DRY AT THIS POINT. && .AVIATION...18Z TAF UPDATE STRONG INSTABILITY DEVELOPING THIS AFTERNOON WILL PRODUCE THUNDERSTORMS OVER PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. LATER THIS EVENING...A COLD FRONT EXTENDING FROM A LOW CROSSING SASKATCHEWAN WILL PASS THROUGH THE FORECAST AREA BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. SOUTH-SOUTHEASTERLY WINDS WILL SHIFT TO A BREEZY NORTH-NORTHWESTERLY DIRECTION BEHIND THE FRONT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM....10 AVIATION...BARDALAMAS
Hazardous weather outlook, Jun 15, 12:45 PM MDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT FRI JUN 15 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1245 PM MDT (145 PM CDT) FRI JUN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN PLAINS TODAY AND TONIGHT...TRIGGERING WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE. ALSO...STORMS THAT DEVELOP OVER PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO BE VERY SLOW MOVING WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS OF THE AREA THROUGH THURSDAY. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 15, 1:36 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 136 PM MDT FRI JUN 15 2012 SDZ027-041-152015- FALL RIVER SD-SOUTHERN FOOT HILLS SD- 136 PM MDT FRI JUN 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FALL RIVER COUNTY UNTIL 215 PM MDT... AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PROVO...OR 10 MILES SOUTH OF EDGEMONT... MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ANGOSTURA RESERVOIR... COTTONWOOD SPRINGS DAM... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4348 10361 4331 10328 4306 10374 4318 10391 TIME...MOT...LOC 1936Z 225DEG 20KT 4319 10373 SCHILD
Special weather statement, Jun 15, 2:10 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT FRI JUN 15 2012
SDZ041-042-152100-
FALL RIVER SD-SHANNON SD-
210 PM MDT FRI JUN 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER AND
WESTERN SHANNON COUNTIES UNTIL 300 PM MDT...
AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OELRICHS...OR 25 MILES SOUTHEAST OF DOWNTOWN
HOT SPRINGS...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OGLALA...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4319 10344 4339 10299 4317 10268 4299 10322
4299 10331
TIME...MOT...LOC 2010Z 234DEG 29KT 4314 10318
BARDALAMASLocal storm report, Jun 15, 2:35 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 1 N SMITHWICK 43.32N 103.22W
06/15/2012 E60 MPH FALL RIVER SD PUBLIC
10 INCH DIAMETER TREE LIMBS SNAPPED OFF COTTONWOOD
TREES.
0230 PM HAIL 1 N SMITHWICK 43.32N 103.22W
06/15/2012 E0.50 INCH FALL RIVER SD PUBLIC
&&
BUNKERSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:36 PM MDT | Special Weather Statement | UNR | Fall River | 39 min |
| Jun 15, 2:10 PM MDT | Special Weather Statement | UNR | Fall River | 50 min |
| Jun 15, 2:18 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 57 min |
| Jun 15, 2:44 PM MDT | Special Weather Statement | UNR | Meade | 46 min |
| Jun 15, 3:35 PM MDT | Flash Flood Warning | UNR | Fall River | 4 hr |
| Jun 15, 3:36 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 54 min |
| Jun 15, 3:42 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 63 min |
| Jun 15, 3:45 PM MDT | Special Weather Statement | UNR | Haakon | 30 min |
| Jun 15, 4:09 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 66 min |
| Jun 15, 4:13 PM MDT | Special Weather Statement | UNR | Meade | 47 min |
| Jun 15, 4:18 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Pennington, Ziebach | 57 min |
| Jun 15, 4:27 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 46 min |
| Jun 15, 4:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 60 min |
| Jun 15, 4:31 PM MDT | Special Weather Statement | UNR | Fall River | 44 min |
| Jun 15, 4:38 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| Jun 15, 4:47 PM MDT | Special Weather Statement | UNR | Butte | 43 min |
| Jun 15, 5:09 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 40 min |
| Jun 15, 5:17 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 37 min |
| Jun 15, 5:33 PM MDT | Special Weather Statement | UNR | Perkins | 42 min |
| Jun 15, 5:35 PM MDT | Special Weather Statement | UNR | Custer | 40 min |
| Jun 15, 5:59 PM MDT | Special Weather Statement | UNR | Haakon | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.